Indiana, 2004Flash Flood and Hail in Indiana, July 21, 2004
July 21, 2004 · NWS LOT · 10 events in 4 counties and zones
During the morning hours of July 21, a cold front extended from northcentral Wisconsin southwestward through northwestern Iowa. Ahead of the cold front, over the upper midwest, a very humid, unstable airmass had set up.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning hours of July 21, a cold front extended from northcentral Wisconsin southwestward through northwestern Iowa. Ahead of the cold front, over the upper midwest, a very humid, unstable airmass had set up. By late morning, a small cluster of thunderstorms had developed over northwestern Illinois. These storms tracked into northcental Illinois, reaching their peak intensity over Ogle County, producing wind gusts up to 58 mph and causing isolated incidents of damage to trees. This storm cluster then weakend as it moved eastward.By early afternoon, more thunderstorms began to develop over northeastern Illinois. A small area of strong thunderstorms initially developed over the western Chicago suburbs and rapidly developed into a line of severe storms extending over the rest of the metro area. The line of storms rapidly moved eastward into northwestern Indiana. These storms left a path of wind damage over southern and southeastern portions of the Chicago metro area and into rural sections of northwestern Indiana. Strong wind gusts were also measured by coastal observing stations of Lake Michigan. Numerous incidents of wind damage were observed, with a considerable number of trees knocked down or large limbs torn from trees. Power poles were knocked down over many locations. While the primary threat was strong winds, there were also isolated reports of up to 1 inch diameter hail as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 1:52 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 1:52 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
252 PM CDT WED JUL 21 2004
.DISCUSSION...
CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AND 18Z DVN SOUNDING
SHOWS WHY WITH RATHER STRONG CAP AT 850MB. DEWPOINTS REACHING INTO
THE UPPER 70S ACROSS THE SOUTHERN HALF OF THE FA WITH EVEN 80 ACROSS
CENTRAL IL. DESPITE RATHER THICK CLOUD COVER...EXPECTATIONS IS THAT
THUNDERSTORMS WILL FIRE ACROSS SOUTHERN WI/NW IL AND MOVE EAST
ACROSS NORTHERN IL INTO NORTHWEST IN. NEW WW JUST ISSUED AND WILL
MAINTAIN LIKELY POPS WITH HEAVY RAIN/DAMAGING WIND WORDING FOR THIS
EVENING...THEN DRY THINGS OUT ACROSS THE NORTH OVERNIGHT. SLOWER
MOVEMENT OF THE FRONT WORKING OUT WELL AND WILL MAINTAIN CHANCE POPS
THURS AND THURS EVENING ACROSS THE ENTIRE AREA THEN JUST THE
SOUTHERN PART OF THE FA FRIDAY MORNING. TEMPS TODAY INFLUENCED BY
MORNING CONVECTION AND CLOUD COVER. EXPECTING LESS CLOUD COVER ON
THURS AND WILL STAY WITH GUIDANCE HIGHS PUSHING NEAR 90. MUCH COOLER
BEHIND THE FRONT WITH ONLY LOW TO MID 70S FOR HIGHS FRI AND SAT.
HIGH PRESSURE MOVES EAST SUNDAY INTO MONDAY HELPING TO MODERATE
TEMPS SOME. NO MAJOR CHANGES BEYOND SATURDAY.
&&
.AVIATION DISCUSSION REGARDING 18Z TAFS...
WITH ONLY LINGERING SHOWERS REMAINING IN NERN IL TAFS START OUT DRY.
ATMOSPHERE REMAINED PRIMED FOR ANOTHER ROUND OF TSTMS THIS AFTERNOON
BUT TIMING IS THE QUESTION. BEST CHANCES SEEM TO BE LATER THIS
AFTERNOON AND INTO EVENING HOURS. COOL FRONT TO DROP ACROSS AREA
AFTER MIDNIGHT WITH WINDS VEERING TO WEST. TRUE FRONT ARRIVES
THURSDAY AS WINDS SWING AROUND TO NORTHWEST.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 21, 2:30 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT WED JUL 21 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-221100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT WED JUL 21 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS EVENING. THE THREAT
OF SEVERE WEATHER IS EXPECTED TO END BY 9 PM ACROSS NORTHERN
ILLINOIS AND BY 10 PM ACROSS NORTHWEST INDIANA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING SOUTH OF THE
KANKAKEE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-221100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
330 PM CDT WED JUL 21 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS SOUTHERN LAKE
MICHIGAN BEFORE 10 PM CDT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Jul 21, 3:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
448 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG WILLOWBROOK 41.76N 87.95W
07/21/2004 DUPAGE IL AMATEUR RADIO
ESTIMATED WIND GUSTS TO 65-70 MPH. LARGE TREE LIMBS DOWN.
REPORTED NEAR INTERSTATE 55 AND ROUTE 83.
&&Local storm report, Jul 21, 3:54 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
454 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL ROMEOVILLE 41.65N 88.09W
07/21/2004 0.75 INCH WILL IL EMERGENCY MNGR
0425 PM FLOOD AURORA 41.77N 88.29W
07/21/2004 KANE IL TRAINED SPOTTER
MINOR STREET FLOODING.
&&Local storm report, Jul 21, 4:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
503 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG CHICAGO RIDGE 41.70N 87.78W
07/21/2004 COOK IL EMERGENCY MNGR
TREE LIMBS DOWN.
0501 PM NON-TSTM WND DMG BRIDGEVIEW 41.74N 87.81W
07/21/2004 COOK IL AMATEUR RADIO
SEVEN INCH DIAMETER TREE SNAPPED IN HALF AT 87TH AND
ROBERTS.
&&Local storm report, Jul 21, 4:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
508 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST CHICAGO 41.88N 87.63W
07/21/2004 70 MPH COOK IL PUBLIC
MEASURED AT 64TH AND MAPLEWOOD ON THE SOUTH SIDE OF
CHICAGO.
&&Local storm report, Jul 21, 4:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
512 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ALSIP 41.67N 87.74W
07/21/2004 COOK IL LAW ENFORCEMENT
LARGE LIMBS AND SEVERAL TREES AND FLAGPOLES DOWN. WINDS
ESTIMATED TO BER 70 MPH.
&&Local storm report, Jul 21, 4:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
524 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0514 PM NON-TSTM WND GST GARY 41.60N 87.34W
07/21/2004 60 MPH LAKE IN SHIP
PEAK WIND OF 52 KNOTS MEASURED AT TRUMP CASINO IN
BUFFINGTON HARBOR.
&&Event by event
7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Lake
- When
- July 21, 4:25 PM CST to 7:25 PM CST
- Where
- Lake County, Highland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Street flooding up to the curbs with portions of 45th St. impassible.
Thunderstorm Wind, Lake
- When
- July 21, 4:27 PM CST
- Where
- Lake County, 1 mi E of Gary
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.617, -87.333
Trees, limbs and power lines were reported down.
Thunderstorm Wind, Porter
- When
- July 21, 4:35 PM CST
- Where
- Porter County, Beverly Shrs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 41.683, -87.000
A 20 foot tree was knocked down and blocked a road at the Indiana Dunes National Seashore.
Thunderstorm Wind, Porter
- When
- July 21, 4:35 PM CST
- Where
- Porter County, Porter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -87.050
Tree limbs and power lines were knocked down.
Thunderstorm Wind, Newton
- When
- July 21, 5:15 PM CST
- Where
- Newton County, 1 mi N of Lake Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -87.450
Trees were down on State Road 10, near Lake Village.
Hail, Jasper
- When
- July 21, 5:20 PM CST to 5:25 PM CST
- Where
- Jasper County, Rensselaer
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.933, -87.150
Thunderstorm Wind, Lake
- When
- July 21, 5:25 PM CST
- Where
- Lake County, Merrillville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -87.333
Trees were damaged and a traffic light was broken on Rt. 30.
Thunderstorm Wind, Newton
- When
- July 21, 5:25 PM CST
- Where
- Newton County, Morocco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.917, -87.417
Trees were knocked down on 114th St.
Hail, Jasper
- When
- July 21, 5:42 PM CST to 5:47 PM CST
- Where
- Jasper County, 2 mi NW of Remington
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.783, -87.183
Thunderstorm Wind, Jasper
- When
- July 21, 5:50 PM CST
- Where
- Jasper County, Wheatfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -87.050
Numerous trees were reported to be knocked down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Michigan, July 21, 2004$110,000 · 53 kt wind · 8 events
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 21, 2004$45,000 · 65 kt wind · 3 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Wildfire in California, July 21, 20041 injured · 1 event
- Tornadoes and Damaging Winds in Michigan, July 21, 2004F0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414273, 5414274, 5414275, 5414276, 5414277, 5414278, 5414279, 5414280, 5414281, 5414282.